Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 218, NWS Denver/Boulder, CO

August 19, 2005Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 19, 2005, 9:35 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 9:35 PM MDT (03:35 UTC)
Expired
Aug 19, 2005, 10:15 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 170 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 200335
SVRBOU
COC095-115-200415-
/O.NEW.KBOU.SV.W.0218.050820T0335Z-050820T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
935 PM MDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 1015 PM MDT

* AT 933 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES WEST OF FAIRFIELD...OR ABOUT 19 MILES NORTHWEST OF HOLYOKE...
  MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIRFIELD.

LAT...LON 4080 10264 4067 10265 4069 10241 4081 10241

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:20 PM MDT, 7 hours 15 minutes earlier.

Area forecast discussion, Aug 19, 2:20 PM MDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT FRI AUG 19 2005

.SHORT TERM...MAIN JET RELATED FORCING IS ON THE NORTHERN AND
SOUTHERN FRINGES OF OUR AREA THIS EVENING...BUT LIKE YESTERDAY THERE
IS STILL ENOUGH MOISTURE FOR WEAK CONVECTION. ONCE AGAIN WIND WILL
BE THE MAIN FEATURE OF THE STORMS. THERE IS A BIT LESS MOISTURE IN
THE MOUNTAINS AND A BIT MORE ON THE PLAINS COMPARED TO YESTERDAY...
COULD HAVE A BIT STRONGER CONVECTION OUT TOWARD THE EASTERN BORDER.
WHILE I EXPECT QUITE A DECREASE IN STORMS AT SUNSET...THE BLOB OVER
UTAH WILL LIKELY STICK TOGETHER AND WILL BRUSH THE SOUTHERN FRINGES
OF OUR AREA THROUGH THE EVENING. DITTO FOR THE BAND SCOOTING ALONG
THE NORTHERN BORDER. I WILL EXTEND SOME LOW POPS AFTER MIDNIGHT FOR
THIS. ON SATURDAY MOISTURE WILL BE LINGERING OVER SOUTHEASTERN
COLORADO...WITH SOME DRYING FURTHER NORTH. SUNSHINE SHOULD HEAT THE
REMAINING MOISTURE...COULD BE A MAXIMA OF ACTIVITY ON THE EDGE OF
THE CLOUD SHIELD ON THE SOUTHERN FRINGE OF OUR AREA. WHILE SURFACE
WINDS WILL BE LIGHT...THERE MAY BE ENOUGH CAPE FOR A FEW SEVERE
THUNDERSTORMS. THERE IS ACTUALLY SOME WARMING ALOFT WHICH MAY HELP
LIMIT CONVECTION IN THE NORTHERN PART OF THE AREA. RAISED TEMPS A
BIT SATURDAY FOR THIS AND MORE SUN.

.LONG TERM...WEAK WESTERLY FLOW ALOFT IS PROGGED FOR THE FORECAST
AREA SATURDAY NIGHT WITH THE UPPER RIDGE CENTER TO OUR SOUTHWEST.
THE QG VERTICAL VELOCITY FIELDS SHOW VERY WEAK UPWARD MOVING AIR
PROGGED FOR SUNDAY...THEN WEAK DOWNWARD MONDAY LATE IN THE DAY.
LOW LEVEL PRESSURE AND WIND FIELDS SHOW EAST-SOUTHEASTERLY FLOW IN
THE BOUNDARY LAYER FOR SUNDAY...THAN NORMAL DIURNAL WIND PATTERNS
FOR MONDAY.  FOR MOISTURE...LIMITED MID AND UPPER LEVEL MOISTURE IS
PROGGED SATURDAY EVENING.  BY SUNDAY AFTERNOON/EVENING...THERE IS A
BIT MORE IN THE MID AND UPPER LEVELS.  SOME HANGS AROUND OVERNIGHT
IN THE UPPER LEVELS.  MONDAY LOOKS ABOUT THE SAME AS SUNDAY.  THE
BOUNDARY LAYER DEW POINT FIELDS HAVE DECENT VALUES FLUSHED EAST LATE
SATURDAY.  BUT SUNDAY AFTERNOON...THEIR ARE DEW POINTS NEAR 60 F
OVER THE NORTHEAST CORNER.  THEY ARE EAST AGAIN MONDAY. THE THETA-E
AXIS IS EAST OF THE FORECAST AREA SATURDAY EVENING.  IT GETS INTO
THE FAR NORTHEAST CORNER LATE DAY SUNDAY.  ITS A BIT EAST OF THERE
LATE DAY MONDAY.   THERE IS SOME CAPE OVER THE NORTHEAST SATURDAY
EVENING...BETTER SUNDAY LATE DAY...EVEN SOME OVER THE FRONT RANGE.
ON MONDAY THERE IS SOME ALL OVER...THE BEST OVER THE NORTHEAST
CORNER...BUT OVERALL LESS THAN SUNDAY.  CROSS SECTIONS SHOW DECENT
STEEP LAPSE RATES IN THE LOWER LEVELS.  THERE IS A CAP IN THE MID
LAYERS SATURDAY AND SUNDAY...LESS OF ONE ON MONDAY.  THE POTENTIAL
INSTABILITY IS PRETTY GOOD ALL THREE DAYS.  THERE IS LIMITED QPF
INDICATED ALL THREE DAYS...THE MOST SUNDAY LATE DAY.  SO THE BEST
POPS WILL BE SUNDAY...BUT ONLY SLIGHTLY HIGHER THAN THE OTHER TWO
DAYS...WHICH WILL HAVE THE BARE MINIMUM.  FOR TEMPERATURES...
READINGS WILL NOT FLUCTUATE GREATLY THROUGH THE PERIOD.   THE
WARMEST DAY WILL BE MONDAY...BUT NOT MUCH DIFFERENT FROM SUNDAY.

FOR THE LAST FOUR DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE THE
UPPER RIDGE FLATTENED QUITE A BIT ON TUESDAY...WITH ZONAL FLOW
ALOFT.  THE RIDGE STAYS FLATTENED ON WEDNESDAY WITH AN UPPER TROUGH
MOVING EASTWARD TO OUR NORTH.  BY FRIDAY...THE FLOW ALOFT IS
NORTHWESTERLY.  ON SATURDAY IT CONTINUES WITH THE UPPER RIDGE
BUILDING BACK TO OUR WEST.  THERE IS SOME MID AND UPPER LEVEL
MOISTURE INDICATED TUESDAY THROUGH THURSDAY.  ON FRIDAY...THE
MOISTURE INCREASES.  WILL KEEP LIMITED POPS THROUGH THE PERIOD.
TEMPERATURES LOOK AROUND NORMAL.

&&

.BOU...NONE.

&&

GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, Aug 19, 11:28 AM MDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1128 AM MDT FRI AUG 19 2005

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1128 AM MDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING.  WIND GUSTS TO 50 MPH WILL BE THE MAIN
THREAT WITH STORMS TODAY. A FEW MAY ALSO PRODUCE BRIEF HEAVY RAIN
AND SMALL HAIL...BUT MOST WILL PRODUCE ONLY A SPRINKLE. NEAR THE
NORTHEAST CORNER OF THE STATE THERE WILL BE A BIT MORE MOISTURE WITH
A BETTER CHANCE OF SIGNIFICANT RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY. A FEW OF
THE STORMS MAY BECOME STRONG TO SEVERE OVER THE PLAINS SATURDAY
AFTERNOON WITH THE PRIMARY THREAT BEING LARGE HAIL.  THE PATTERN OF
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY IN THE
EXTENDED PERIOD...ALTHOUGH A DECREASE IN STORM ACTIVITY IS EXPECTED
BY WEDNESDAY OR SO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 19, 6:16 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     CROOK                   40.86N 102.80W
08/19/2005  77 MPH           LOGAN              CO   CO-OP OBSERVER

0600 PM     HAIL             CROOK                   40.86N 102.80W
08/19/2005  0.75 INCH        LOGAN              CO   CO-OP OBSERVER

&&

CLB
Local storm report, Aug 19, 7:46 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
746 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     5 SE ST PETERSBURG      40.51N 102.75W
08/19/2005  80 MPH           LOGAN              CO   PUBLIC

0600 PM     HAIL             CROOK                   40.86N 102.80W
08/19/2005  0.75 INCH        LOGAN              CO   CO-OP OBSERVER

0557 PM     TSTM WND GST     CROOK                   40.86N 102.80W
08/19/2005  77 MPH           LOGAN              CO   CO-OP OBSERVER

&&

CLB
Local storm report, Aug 19, 7:55 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
755 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     5 SE ST PETERSBURG      40.51N 102.75W
08/19/2005  80 MPH           LOGAN              CO   PUBLIC

0605 PM     TSTM WND GST     3 N CROOK               40.90N 102.80W
08/19/2005  70 MPH           LOGAN              CO   TRAINED SPOTTER

0600 PM     HAIL             CROOK                   40.86N 102.80W
08/19/2005  0.75 INCH        LOGAN              CO   CO-OP OBSERVER

0557 PM     TSTM WND GST     CROOK                   40.86N 102.80W
08/19/2005  77 MPH           LOGAN              CO   CO-OP OBSERVER

&&

CLB
Local storm report, Aug 19, 8:40 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
840 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             9 S HOLYOKE             40.45N 102.28W
08/19/2005  0.88 INCH        PHILLIPS           CO   TRAINED SPOTTER

            COMPLETELY DESTROYED PINTO BEAN CROP.

0730 PM     TSTM WND GST     5 SE ST PETERSBURG      40.51N 102.75W
08/19/2005  80 MPH           LOGAN              CO   PUBLIC

0605 PM     TSTM WND GST     3 N CROOK               40.90N 102.80W
08/19/2005  70 MPH           LOGAN              CO   TRAINED SPOTTER

0600 PM     HAIL             CROOK                   40.86N 102.80W
08/19/2005  0.75 INCH        LOGAN              CO   CO-OP OBSERVER

0557 PM     TSTM WND GST     CROOK                   40.86N 102.80W
08/19/2005  77 MPH           LOGAN              CO   CO-OP OBSERVER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:19 PM MDTSevere Thunderstorm WarningBOULogan, Phillips26 min
Aug 19, 7:47 PM MDTSevere Thunderstorm WarningBOUPhillips43 min
Aug 19, 10:09 PM MDTFlash Flood WarningBOUPhillips3 hr
Aug 20, 3:50 PM MDTSevere Thunderstorm WarningBOULogan30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.